Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 30, NWS Flagstaff, AZ

August 24, 2013Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 24, 2013, 5:40 AM MST for Yavapai County, Arizona. It was in force for 110 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2013, 5:40 AM MST (12:40 UTC)
Expired
Aug 24, 2013, 7:30 AM MST
In force
110 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 137 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 7:30 AM MSTFLOOD2n Wickenburg, AZDELAYED REPORT...PORTIONS OF RINCON ROAD CLOSED ALONG MARTINEZ WASH DUE TO HIGH WATER.
Aug 24, 7:30 AM MSTFLASH FLOOD2 N Wickenburg, AZDELAYED REPORT...RINCON RD CLOSED NEAR MARTINEZ WASH DUE TO HIGH WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 0.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2013-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2013-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WGUS55 KFGZ 241240
FFWFGZ
AZC025-241430-
/O.NEW.KFGZ.FF.W.0030.130824T1240Z-130824T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
540 AM MST SAT AUG 24 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 730 AM MST

* AT 530 AM MST...NATIONAL WEATHER SERVICE FLAGSTAFF DOPPLER RADAR 
INDICATED VERY STRONG THUNDERSTORMS THAT WERE CONTINUING TO AFFECT 
THE NORTHERN SECTIONS OF WICKENBURG THAT ARE LOCATED IN YAVAPAI 
COUNTY. RADAR INDICATED AS MUCH AS THREE INCHES OF RAIN IN THE AREA 
NEAR THE JUNCTION OF ROUTE 89 AND 93...NORTH OF WICKENBURG.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE 
JUNCTION OF ROUTE 93 AND 89 NORTH OF WICKENBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3411 11289 3413 11270 3400 11269 3400 11289

$$
2 follow-up statements
093 
WGUS75 KFGZ 241355
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
655 AM MST SAT AUG 24 2013

AZC025-241430-
/O.CON.KFGZ.FF.W.0030.000000T0000Z-130824T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
655 AM MST SAT AUG 24 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM MST FOR SOUTH
CENTRAL YAVAPAI COUNTY...

AT 650 AM MST...NATIONAL WEATHER SERVICE FLAGSTAFF DOPPLER RADAR 
INDICATED MAINLY LIGHT RAIN FALLING IN THE WARNING AREA. STREAM GAGE 
REPORTS FROM MARTINEZ WASH AND ANTELOPE CREEK INDICATED HIGHER THAN 
NORMAL FLOW EARLIER THIS MORNING...BUT LEVELS ARE NOW RECEDING. LOW 
LYING AREAS ALONG THESE DRAINAGES MAY STILL BE EXPERIENCING FLOODING 
THIS MORNING AND THE WARNING WILL BE ALLOWED TO CONTINUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3411 11289 3413 11270 3400 11269 3400 11289

$$
717 
WGUS75 KFGZ 241428
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
728 AM MST SAT AUG 24 2013

AZC025-241432-
/O.EXP.KFGZ.FF.W.0030.000000T0000Z-130824T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
728 AM MST SAT AUG 24 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 AM MST FOR SOUTH
CENTRAL YAVAPAI COUNTY...

THE FLASH FLOOD WARNING FOR AREAS OF SOUTH CENTRAL YAVAPAI COUNTY 
BETWEEN CONGRESS AND WICKENBURG WILL BE ALLOWED TO EXPIRE AT 730 AM 
MST. OBSERVATIONS AND RADAR ESTIMATES FROM THE AREA INDICATED 
RAINFALL AMOUNTS IN EXCESS OF 2 INCHES FELL FROM AROUND 430 AM TO 
600 AM. SIGNIFICANT SPIKES ON ANTELOPE CREEK AND MARTINEZ CREEK WERE 
INDICATED BY STREAM GAGES...HOWEVER THESE GAGES NOW SHOW THAT THE 
WATER HAS RECEDED.

LAT...LON 3411 11289 3413 11270 3400 11269 3400 11289

$$

DJO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 4:05 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 24, 4:05 AM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
405 AM MST SAT AUG 24 2013

.SYNOPSIS...TROPICAL MOISTURE WILL INCREASE ACROSS ARIZONA THROUGH
EARLY NEXT WEEK. THIS WILL RESULT IN WIDESPREAD AND FREQUENT SHOWERS
AND THUNDERSTORMS THIS WEEKEND...AND INTO NEXT WEEK. THE HEAVIEST
RAINFALL IS ANTICIPATED ION SUNDAY...AND A FLASH FLOOD WATCH IS IN
EFFECT FOR WESTERN ARIZONA.

&&

.DISCUSSION...MOISTURE IS INCREASING RAPIDLY FROM SOUTH TO NORTH
THIS MORNING. SHOWERS AND THUNDERSTORMS HAVE BEEN INCREASING THROUGH
THE NIGHT AS OUTFLOWS FROM THE SOUTH MOVE INTO OUR AREA. THERE IS
ALSO SOME ASSISTANCE BY A WEAK S/WV MOVING THROUGH SOUTHERN NEVADA.

IN THE LARGER PICTURE...THE COMBINATION OF A DECAYING TROPICAL
SYSTEM OVER THE SOUTHERN GULF OF CALIFORNIA AND LOW PRESSURE OFF THE
PACIFIC NORTHWEST IS A RECIPE FOR GULF SURGES. THIS MECHANISM WILL
FEED OUR CONVECTION FOR THE NEXT SEVERAL DAYS. ADDING TO THIS WILL
BE THE REMNANTS...MAINLY UPPER LEVEL...OF IVO. THIS FEATURE WILL
AFFECT THE AREA SUNDAY AND MONDAY AND WILL ADD DYNAMICS TO THE MIX
OF DEEP MOISTURE AND MODEST INSTABILITY.

FLASH FLOOD WATCHES ARE IN EFFECT SUNDAY FOR THE REASONS LISTED
ABOVE...AND THIS LOOKS REASONABLE. THERE IS A REAL POSSIBILITY THAT
ALL THIS MOISTURE WILL RESULT IN WIDESPREAD CLOUD COVER AND DRIZZLE
WITH A RAIN-COOLED BOUNDARY LAYER THAT IS UNSTABLE TO CONVECT.
HOWEVER...WITH THE ADDITION OF DYNAMICS...THE FACTORS AGAINST
CONVECTION COULD BE OVERCOME. DEEP MOISTURE WILL THEN STAY AROUND
WELL INTO NEXT WEEK...WITH A SLIGHT DOWNWARD TREND EACH DAY.

&&

.AVIATION...FOR THE 12Z PACKAGE...WDLY SCT SHRA/TSRA TO CONTINUE
THROUGH THE MORNING AND SPREAD NORTHWARD THROUGH MOST OF NORTHERN
AZ...WITH INCREASINGLY STRONG STORMS AFTER 18Z. UNTIL 18Z...ISOLD
MVFR CONDITIONS POSSIBLE IN THE STRONGER STORMS. AFTER 18Z...ISOLD
IFR/MVFR CONDITIONS AND WIND GUSTS TO 35 KTS WITH THE STRONGER
STORMS. WIDESPREAD SHRA/ISOLD TSRA CONTINUING THROUGH 12Z SUNDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FROM
SUNDAY MORNING THROUGH SUNDAY EVENING FOR AZZ004-006>008-015-037-038.

&&

PUBLIC.........PETERSON
AVIATION.......DJO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:08 AM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.